New York, 2014

Winter Storm and Heavy Snow in New York, March 12 to 13, 2014

March 12 to 13, 2014 · NWS ALY · 27 events in 27 counties and zones

An area of low pressure moved from the Ohio Valley towards the mid-Atlantic states on Wednesday, March 12th. Precipitation spread across the region from west to east during the early morning hours.

Where it happened

Every event with a place to put it; 27 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
27

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ALY wrote it up.

An area of low pressure moved from the Ohio Valley towards the mid-Atlantic states on Wednesday, March 12th. Precipitation spread across the region from west to east during the early morning hours. Although the precipitation fell across the Adirondacks as snow, areas further south initially saw mainly rain. As the morning hours went on and low pressure continue to strengthen, cold air at low levels began to move into the region from north to south. This allowed the rain to change to sleet and freezing rain across the Mohawk Valley and Saratoga Region. Eventually, precipitation changed to freezing rain across the Capital Region and Schoharie Valley by early afternoon as well, with snow becoming more common in the Saratoga Region and upper Mohawk Valley.

The low pressure area moved towards the New York City area by early evening, and strong, northerly winds continued to transport colder air into the region. This allowed the wintry mix to change to snow from north to south, with wintry precipitation even making into the mid Hudson Valley and Catskills by late evening as well. The low pressure continued to move eastward towards the eastern New England coast for the overnight hours.

Steady precipitation tapered off during the overnight hours, although a few localized bands of snowfall continued into the morning hours, including over parts of the Capital Region and Taconics. By the time precipitation had ended, snowfall amounts ranged from just a coating to a few inches across southern areas to as much as one to two feet over the Adirondacks. Ice accretion was up to a quarter of an inch, with the highest totals over Schoharie, Saratoga and Washington Counties. In addition, gusty northwest winds in the wake of the storm allowed for blowing of snow, especially across the Adirondacks. These winds, along with unseasonably cold temperatures, allowed for a very cold day, despite it being mid March.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before the first event at Mar 12, 12:57 AM EST, 2 hours 3 minutes earlier.

Area forecast discussion, Mar 12, 12:57 AM EST, 2 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY NY
157 AM EDT WED MAR 12 2014

.SYNOPSIS...
A STRENGTHENING WINTER STORM WILL PASS SOUTH OF THE
REGION TODAY. THIS SYSTEM WILL BRING HEAVY SNOW TO THE ADIRONDACKS
WITH A WINTRY MIX AND RAIN FOR THE REMAINDER OF THE REGION. ALL
AREAS WILL TRANSITION TO SNOW FOR TONIGHT AS THE STORM PASSES OFF
THE COAST OF NEW ENGLAND. SNOW WILL TAPER TO SNOW SHOWERS TOMORROW
MORNING WITH MUCH COLDER TEMPERATURES AND BLUSTERY CONDITIONS.

&&

.NEAR TERM /UNTIL 6 AM THIS MORNING/...
AS OF 157 AM EDT...CLOUDS HAVE OVERSPREAD THE ENTIRE REGION IN
ADVANCE OF THE APPROACHING WINTER STORM. RADAR SHOWS SOME LIGHT
RETURNING STARTING TO ADVANCE ON WESTERN AREAS...BUT WITH DRY LOW
LEVELS...THIS PRECIP WON/T BE REACHING THE GROUND UNTIL AROUND 4
AM OR SO. AFTER THAT TIME...LIGHT RAIN OR SNOW...DEPENDING ON THE
EXACT SFC TEMP...WILL START TO MOVE FROM WEST TO EAST ACROSS
CENTRAL/NORTHERN PARTS OF THE REGION.

TEMPS OVERNIGHT WILL MAINLY HOLD STEADY FOR THE NEXT FEW
HOURS...BUT WILL FALL AS PRECIP BEGINS AND TEMPS WET BULB. MINS
LOOK TO RANGE FROM THE UPPER 20S OVER THE ADIRONDACKS TO THE LOW
TO MID 30S ELSEWHERE. TEMPS PROBABLY WON/T FALL BELOW FREEZING FOR
MOST AREAS FROM THE CAPITAL REGION ON SOUTHWARD.

&&

.SHORT TERM /6 AM THIS MORNING THROUGH FRIDAY/...
...A COMPLEX WINTER STORM WILL BE IMPACTING THE REGION LATE TONIGHT
THROUGH THURSDAY MORNING...

WINTER STORM WARNINGS HAVE BEEN POSTED FOR OUR ADIRONDACKS...MOHAWK
VALLEY...LAKE GEORGE SARATOGA REGION...NORTHERN CATSKILLS AND
SOUTHERN VERMONT.

WINTER WEATHER ADVISORIES ARE IN EFFECT FOR THE GREATER CAPITAL
REGION...NORTHERN BERKSHIRES...NORTHERN TACONICS...AND EASTERN
CATSKILLS.

THE KEY TO THE OUTCOME OF THE STORM IS NOT ONLY THE EXACT TRACK OF
THE STORM...BUT THE THERMAL PROFILES...WHICH ARE STILL NOT ETCHED IN
STONE. ON WEDNESDAY...LOW LEVEL COLD AIR ADVECTION WILL BE TAKING
PLACE. AT THE SAME TIME HOWEVER...WARM AIR ADVECTION...INITIALLY IN
THE MID LEVELS WILL ALLOW FOR PRECIPITATION TO OCCUR. THIS LOOKS
TO FALL INITIALLY AS RAIN IN THE CAPITAL REGION AND FOR AREAS TO
THE SOUTH AND EAST...BUT DURING THE AFTN INTO THE EARLY EVENING HOURS...AS
COLDER AIR PUSHES SOUTHWARD THROUGH THE UPPER HUDSON VALLEY...IT
WILL TRANSITION TO SLEET/FREEZING RAIN. THE TIMING OF THIS
CHANGEOVER WILL HAVE A BIG IMPACT ON THE EXACT ACCUMULATION
AMOUNTS.

MEANWHILE TO THE NORTH OF THE CAPITAL REGION A WINTRY MIX OF
FREEZING RAIN...SLEET AND SNOW WILL BE TAKING PLACE AS SURFACE
TEMPERATURES HOLD AROUND FREEZING OR ACTUALLY FALL A LITTLE. MOSTLY
SNOW IS EXPECTED TO FALL ACROSS THE ADIRONDACKS...WHERE SNOWFALL
RATES COULD EXCEED TWO INCHES PER HOUR AT TIMES DURING THE
AFTERNOON. THE MOHAWK VALLEY...LAKE GEORGE SARATOGA REGION AND
SOUTHERN VERMONT WILL LIKELY MIX OF FREEZING RAIN...SLEET AND SNOW.

HIGH TEMPERATURES MIGHT TAKE PLACE EARLY WEDNESDAY...TOPPING OUT
ONLY IN THE UPPER 20S ACROSS THE ADIRONDACKS...LOWER 30S OTHER
PLACES NORTH OF THE CAPITAL REGION...MID 30S TO UPPER 30S IN THE
CAPITAL REGION...AND LOWER 40S WELL SOUTH OF ALBANY. THESE VALUES
WILL TEND TO FALL A LITTLE BY THE END OF THE DAY.

THE SURFACE STORM WILL TRACK EAST NORTHEASTWARD FROM THE PANHANDLE
OF WEST VIRGINIA TO ABOUT NEW YORK CITY BY LATE
WEDNESDAY...DEEPENING AS IT DOES SO.

BY WEDNESDAY EVENING...AS THE STORM TRACKS NORTHEAST TO CAPE COD BY
MIDNIGHT...COLD AIR WILL WRAP IN AT ALL LEVELS OF THE
ATMOSPHERE...CHANGING THE WINTRY MIX (SLEET AND FREEZING RAIN) TO
SNOW ACROSS THE CAPITAL REGION SHORTLY AFTER DARK. FURTHER
SOUTH...ANY REMAINING AREAS OF PLAIN RAIN WILL TURN INTO FREEZING
RAIN AND SLEET. SNOW WILL CONTINUE NORTH OF ALBANY WITH AREAS OF
BLOWING SNOW. BY MIDNIGHT...PRECIPITATION SHOULD BE ALL SNOW
ACROSS OUR ENTIRE REGION CONTINUING THROUGH EARLY THURSDAY
MORNING. A MID LEVEL TROUGH WILL NOT SWING THROUGH UNTIL EARLY
THURSDAY MORNING WHICH WILL CONTINUE TO GENERATE UPWARD MOTION AND
DEFORMATION SNOW.

A NORTH TO NORTHWEST WIND WILL INCREASE TO 15 TO 25 MPH...GUSTING UP
TO 35 MPH...ESPECIALLY OVER THE HIGHER TERRAIN PRODUCING AREAS OF
BLOWING SNOW...ACROSS MOST AREAS OVERNIGHT.  TEMPERATURES WILL DIVE
INTO THE 20S REGION WIDE BY MIDNIGHT...TEENS ADIRONDACKS...THEN
BOTTOM OUT NEAR ZERO NORTHWEST TO LOWER TEENS SOUTHEAST BY
DAYBREAK.

SNOWFALL ACCUMULATIONS LOOK TO BE IN THE 10 TO 20 INCH RANGE ACROSS
THE ADIRONDACKS...7 TO 14 INCH RANGE NORTHERN CATSKILLS/MOHAWK
VALLEY/LAKE GEORGE SARATOGA REGION AS WELL AS SOUTHERN VERMONT.

FURTHER SOUTH ACROSS THE CAPITAL REGION NORTHERN BERKSHIRES AND
SOUTHERN CATSKILLS...LOOK FOR 2 TO 6 INCHES OF SNOWFALL....MIXED
WITH A GOOD DEAL OF SLEET.

ACROSS THE MID HUDSON VALLEY...SOUTHERN BERKSHIRES AND LITCHFIELD
COUNTY LOOK FOR 1-4 INCHES OF SNOWFALL...HIGHEST OVER THE ELEVATED
TERRAIN ALSO WITH SOME SLEET.

WE ARE CONCERNED THAT UP TO A QUARTER INCH OF ICE COULD ACCRETE
AROUND THE CATSKILLS...NORTHERN BERKSHIRES...NORTHERN
TACONICS...AND GREATER CAPITAL REGION.

THE COMBINATION OF SOME ICE...WIND AND SNOW COULD LEAD TO ISOLATED
TO SCATTERED POWER OUTAGES...MAINLY AREAS BETWEEN THE ADIRONDACKS
AND THE CAPITAL REGION.

AGAIN...WE WANT TO STRESS...THAT A SLIGHT CHANGE IN TRACK OR THERMAL
PROFILES COULD CHANGE THE OUTCOME OF PRECIPITATION TYPE
SIGNIFICANTLY. PLEASE CHECK BACK FOR UPDATES CONCERNING THIS COMPLEX
STORM.

THE STORM WILL BE IN THE GULF OF MAINLY BY MIDDAY THURSDAY...AND ANY
SNOW WILL TAPER TO LIGHTER SNOW SHOWERS OR FLURRIES. HOWEVER... A
FIERCE WIND COULD CONTINUE AWHILE LONGER PRODUCING ADDITIONAL
BLOWING AND DRIFTING OF THE SNOW...MAINLY FROM THE CAPITAL REGION
NORTHWARD. DESPITE SOME SUNSHINE BY LATE IN THE DAY...TEMPERATURES
WILL STRUGGLE TO REACH 20 FROM ALBANY SOUTHWARD...TEENS NORTH.

THURSDAY NIGHT...THE WIND WILL QUICKLY DIMINISH AS WE CLEAR. WITH A
FRESH SNOW PACK ACROSS MOST OF THE AREA...TEMPERATURES WILL DIVE
DOWN TO NEAR RECORD LOWS. LOOK FOR LOWS IN THE SINGLE NUMBERS SOUTH
OF ALBANY...AROUND ZERO IN ALBANY...AS LOW AS 15 BELOW ZERO ACROSS
THE ADIRONDACKS. THE RECORD LOW IN ALBANY FOR MARCH 15TH (FRIDAY
MORNING) IS OUR FIRST ABOVE ZERO RECORD OF THE YEAR (1 ABOVE ZERO)
SET BACK IN 1993. WE ARE GOING RIGHT WITH THAT NUMBER FOR THE LOW IN
ALBANY.

FRIDAY...STRONG MARCH SUNSHINE WILL GET TO WORK AND MODERATE THE
AIRMASS. SOME CLOUDS WILL INCREASE WITH NEXT CLIPPER SYSTEM...BUT IT
SHOULD REMAIN DRY ALL DAY. LOOK FOR HIGHS TO RECOVER TO THE 30S MOST
AREAS...EXCEPT UPPER 20S ACROSS THE ADIRONDACKS AND SOUTHERN GREENS.

&&

.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
THE LONG TERM PERIOD WILL BE CHARACTERIZED BY A WEAK CLIPPER-TYPE
SYSTEM AFFECTING THE REGION EARLY IN THE PERIOD AND BELOW NORMAL
TEMPERATURES AND HIGH PRESSURE TO END THE WEEKEND AND BEGIN NEXT
WEEK.

AT THE START OF THE LONG TERM PERIOD...LONG RANGE GUIDANCE IS IN
FAIRLY GOOD AGREEMENT HANDLING THE ARRIVAL OF A CLIPPER SYSTEM FROM
THE GREAT LAKES REGION. WHILE THERE ARE SOME TIMING AND STRENGTH
DIFFERENCES...PARTICULARLY ALONG THE SYSTEMS COLD FRONT...THE
CLIPPER WILL LARGELY BE MOISTURE STARVED. REGARDLESS...HAVE
INDICATED CHANCE POPS BEGINNING FRIDAY NIGHT FOR SNOW SHOWERS WITH
POSSIBLY AN INCH OR TWO OF ACCUMULATION ESPECIALLY ACROSS THE HIGHER
TERRAIN OF THE SOUTHERN ADIRONDACKS BY DAYBREAK SATURDAY. AHEAD OF
THE COLD FRONT...TEMPERATURES WILL SPIKE INTO THE UPPER 30S TO UPPER
40S WITH SCATTERED RAIN/SNOW SHOWERS TIED TO HIGHER ELEVATIONS WITH
A TRANSITION TO RAIN SHOWERS ELSEWHERE.

THIS CLIPPER SYSTEM WILL QUICKLY EXIT EAST OF THE REGION SATURDAY
NIGHT BRINGING A RETURN OF COLDER TEMPERATURES AS HIGH PRESSURE
BUILDS IN FROM THE WEST. LOWS SATURDAY NIGHT WILL GENERALLY RANGE
FROM THE LOW TEENS TO MID 20S. HIGH PRESSURE WILL SETTLE ACROSS THE
REGION SUNDAY RESULTING IN DRY WEATHER FOR MOST OF THE FORECAST
AREA. HAVE INDICATED SLIGHT CHANCE POPS ACROSS EXTREME WESTERN AREAS
AS THERE MAY BE A PERIOD OF SCATTERED LAKE EFFECT SNOW SHOWERS
DURING THE AFTERNOON HOURS. HIGHS SUNDAY WILL STRUGGLE TO REACH INTO
THE UPPER 20S AND MID 30S ACROSS THE REGION.

A STORM SYSTEM WILL TAKE SHAPE OFF THE SOUTHEAST CONUS...AND MOVE
WELL OFFSHORE TO START NEXT WEEK WITH HIGH PRESSURE CRESTING ACROSS
THE REGION. 850 HPA TEMPERATURES TUMBLE BACK BELOW -20C ACROSS THE
REGION ALLOWING HIGH TEMPERATURES MONDAY TO ONLY REACH INTO THE 20S
TO NEAR 30 FOR MOST LOCATIONS. ANOTHER STORM SYSTEM ORIGINATING FROM
THE GREAT LAKES REGION MAY IMPACT THE FORECAST AREA FOR THE MIDDLE
OF NEXT WEEK BUT FORECAST CONFIDENCE IS VERY LOW AND MODEL
DIFFERENCES ARE HIGH AT THIS TIME.

&&

.AVIATION /06Z WEDNESDAY THROUGH SUNDAY/...
AN AREA OF LOW PRESSURE CURRENTLY OVER ILLINOIS AND INDIANA WILL
STRENGTHEN AS IT MOVES EASTWARD ALONG FRONTAL BOUNDARY STALLED TO
OUR SOUTH. THE LOW WILL PASS OVER THE LONG ISLAND AND SOUTHERN NEW
ENGLAND THIS EVENING THEN HEAD NORTHEASTWARD UP THE NEW ENGLAND
COAST TOWARD THE CANADIAN MARITIMES OVERNIGHT.

CLOUDS WILL LOWER THIS MORNING WITH LIGHT PRECIPITATION
OVERSPREADING THE AREA. INITIALLY IT WILL BE WARM ENOUGH FOR
RAIN AT THE TAF SITES...TEMPERATURES ARE IN THE UPPER 30S AT
KGFL...KALB...KPSF AND KPOU AT THIS TIME. MVFR CONDITIONS WILL
DEVELOP EARLY THIS MORNING WITH IFR EXPECTED BY AROUND SUNRISE WHICH
WILL PERSIST THROUGH THE TAF PERIOD...06Z/THURSDAY...ALONG WITH THE
PRECIPITATION.

THE PRIMARY DIFFERENCE BETWEEN THE TAF SITES WILL BE PRECIPITATION
TYPE. COLDER AIR WILL BEGIN WORK INTO THE REGION THIS AFTERNOON AS
THE LOW PASSES TO OUR SOUTH...WITH THE COLDER AIR POURING IN LATE
THIS AFTERNOON AND TONIGHT ONCE THE LOW IS TO THE EAST OF THE AREA.
AS THE COLDER AIR WORKS IN PRECIPITATION TYPES WILL CHANGE
TRANSITIONING FROM RAIN TO SLEET AND FREEZING RAIN TO SNOW. THIS
WILL OCCUR DURING THE AFTERNOON HOURS AT KGFL...AFTERNOON INTO THE
EVENING HOURS AT KALB AND KPSF AND DURING THE EVENING AT KPOU.

LIGHT AND VARIABLE TO CALM WINDS THIS MORNING WITH BECOME LIGHT AND
NORTHEASTERLY TOWARD SUNRISE. WINDS WILL SHIFT TO THE NORTH THEN
NORTHWEST AS THE LOW APPROACHES AND PASSES BY. THE PRESSURE GRADIENT
WILL BECOME TIGHT AS THE DEEP LOW PASSES TO THE SOUTH AND  NORTH TO
NORTHWEST WINDS WILL INCREASE BECOMING BRISK AND GUSTY USHERING IN
THE MUCH COLDER AIR.

OUTLOOK...
THU NIGHT: LOW OPERATIONAL IMPACT. BREEZY.
FRI: NO OPERATIONAL IMPACT.  NO SIG WX.
FRI NIGHT: MODERATE OPERATIONAL IMPACT. CHANCE OF SHSN.
SAT: MODERATE OPERATIONAL IMPACT. CHANCE OF SHRA...SHSN.
SAT NIGHT: LOW OPERATIONAL IMPACT. SLIGHT CHANCE OF SHSN.
SUN: NO OPERATIONAL IMPACT.  NO SIG WX.

&&

.HYDROLOGY...
A MAJOR STORM SYSTEM WILL IMPACT THE REGION TODAY INTO
TOMORROW...WITH MODERATE TO HEAVY PRECIPITATION.

ACROSS THE ADIRONDACKS...ALL OF THE PRECIPITATION WILL FALL AS
SNOW. FURTHER SOUTH...THE PRECIPITATION WILL FALL AS MIXED
RAIN...SNOW...SLEET...AND FREEZING RAIN. FAR SOUTHERN AREAS WILL
SEE MAINLY RAIN FROM THE EVENT. TOTAL LIQUID EQUIVALENT WILL BE
AROUND AN INCH TO AN INCH AND A HALF. ACROSS NORTHERN AND CENTRAL
AREAS...MOST OF THE LIQUID PRECIPITATION WILL BE ABSORBED INTO THE
EXISTING SNOW PACK.

FURTHER SOUTH...SUCH AS IN THE CAPITAL REGION...SOME MINOR RISES
ON RIVERS AND STREAMS MAY OCCUR. ALSO...THERE MIGHT BE SOME PONDING
OF WATER ON SOME ROADS AND AREAS OF POOR DRAINAGE...AS WELL AS
URBAN AREAS AND PLACES WHERE SNOW PILES AND ICE BLOCK DRAINAGE.

ACROSS FAR SOUTHERN AREAS...SUCH AS THE MID HUDSON
VALLEY...SOUTHERN TACONICS...SOUTHERN BERKSHIRES...AND NW
CT...MODERATE TO HEAVY RAINFALL WILL LEAD TO THE POSSIBILITY OF MINOR
FLOODING IN POOR DRAINAGE...LOW LYING...AND URBAN
AREAS...ESPECIALLY IN LOCATIONS WHERE EXISTING SNOW AND ICE BLOCKS
DRAINAGE...ALONG WITH SIGNIFICANT IN BANK RISES ON RIVERS AND
STREAMS. IT DOESN/T APPEAR THAT TEMPERATURES WILL REMAIN ABOVE
FREEZING LONG ENOUGH FOR ICE BREAKUP ALONG MOST LARGER RIVERS...AS
TEMPERATURES SHOULD QUICKLY DROP BELOW FREEZING BY TONIGHT.
HOWEVER...AN ISOLATED ICE JAM ON A SMALLER STREAM OR CREEK CANNOT
BE RULED OUT THROUGH THIS EVENING.

THIS COLD WEATHER WILL BE IN PLACE FOR THURSDAY AND FRIDAY WITH
TEMPERATURES BELOW NORMAL. DAYTIME TEMPERATURES WILL RETURN ABOVE
FREEZING ON SATURDAY WITH 40S FOR MOST AREAS...BUT WITH OVERNIGHT
LOWS DROPPING BELOW FREEZING...ANY SNOW MELT SHOULD BE SLOW AND NOT
CAUSE ANY HYDROLOGIC ISSUES.

FOR DETAILS ON SPECIFIC AREA RIVERS AND LAKES...INCLUDING OBSERVED
AND FORECAST RIVER STAGES AND LAKE ELEVATIONS...PLEASE VISIT THE
ADVANCED HYDROLOGIC PREDICTION SERVICE /AHPS/ GRAPHS ON OUR WEBSITE.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
NY...WINTER WEATHER ADVISORY FROM 2 PM THIS AFTERNOON TO 11 AM EDT
     THURSDAY FOR NYZ049-050-052>054-058-063.
     WINTER STORM WARNING FROM 7 AM THIS MORNING TO 11 AM EDT
     THURSDAY FOR NYZ032-033-038>043-047-048-051-082>084.
MA...WINTER WEATHER ADVISORY FROM 2 PM THIS AFTERNOON TO 11 AM EDT
     THURSDAY FOR MAZ001.
VT...WINTER STORM WARNING FROM 7 AM THIS MORNING TO 11 AM EDT
     THURSDAY FOR VTZ013>015.

&&

SYNOPSIS...FRUGIS
NEAR TERM...FRUGIS
SHORT TERM...FRUGIS/HWJIV
LONG TERM...IRL
AVIATION...IAA
HYDROLOGY...FRUGIS
Hazardous weather outlook, Mar 11, 10:51 PM EST, 4 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
1151 PM EDT TUE MAR 11 2014

NYZ032-033-038>043-047-048-051-082>084-VTZ013>015-121200-
NORTHERN HERKIMER-HAMILTON-SOUTHERN HERKIMER-SOUTHERN FULTON-
MONTGOMERY-NORTHERN SARATOGA-NORTHERN WARREN-NORTHERN WASHINGTON-
SCHOHARIE-WESTERN SCHENECTADY-WESTERN ALBANY-NORTHERN FULTON-
SOUTHEAST WARREN-SOUTHERN WASHINGTON-BENNINGTON-WESTERN WINDHAM-
EASTERN WINDHAM-
1151 PM EDT TUE MAR 11 2014

...WINTER STORM WARNING IN EFFECT FROM 7 AM WEDNESDAY TO 11 AM EDT
THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN AND WESTERN
ADIRONDACKS...THE SCHOHARIE AND MOHAWK VALLEYS...THE HELDERBERGS
AND THE LAKE GEORGE SARATOGA REGION AND SOUTHERN VERMONT.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED.

MAZ001-NYZ049-050-052>054-058-063-121200-
NORTHERN BERKSHIRE-EASTERN SCHENECTADY-SOUTHERN SARATOGA-
EASTERN ALBANY-WESTERN RENSSELAER-EASTERN RENSSELAER-WESTERN GREENE-
WESTERN ULSTER-
1151 PM EDT TUE MAR 11 2014

...WINTER WEATHER ADVISORY IN EFFECT FROM 2 PM WEDNESDAY TO 11 AM
EDT THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE GREATER CAPITAL
REGION...NORTHERN TACONICS...EASTERN CATSKILLS AND NORTHERN
BERKSHIRES.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

ALSO...THE RAIN WILL BE MODERATE TO HEAVY AT TIMES WEDNESDAY.
FLOODING OF POOR DRAINAGE...LOW LYING...AND URBAN AREAS...ESPECIALLY
IN LOCATIONS WHERE EXISTING SNOW AND ICE BLOCKS DRAINAGE IS LIKELY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

CTZ001-013-MAZ025-NYZ059>061-064>066-121200-
NORTHERN LITCHFIELD-SOUTHERN LITCHFIELD-SOUTHERN BERKSHIRE-
EASTERN GREENE-WESTERN COLUMBIA-EASTERN COLUMBIA-EASTERN ULSTER-
WESTERN DUTCHESS-EASTERN DUTCHESS-
1151 PM EDT TUE MAR 11 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MID HUDSON VALLEY...SOUTHERN
BERKSHIRES AND LITCHFIELD COUNTY.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

A STORM SYSTEM WILL IMPACT THE REGION WEDNESDAY AND WEDNESDAY
NIGHT BRINGING RAIN...FREEZING RAIN...SLEET AND SNOW TO THE AREA.

RAIN WILL BE MODERATE TO HEAVY AT TIMES WEDNESDAY. FLOODING OF POOR
DRAINAGE...LOW LYING...AND URBAN AREAS...ESPECIALLY IN LOCATIONS
WHERE EXISTING SNOW AND ICE BLOCKS DRAINAGE IS LIKELY...ALONG
WITH SIGNIFICANT IN BANK RISES ON RIVERS AND STREAMS.

ALSO...WINTER WEATHER ADVISORIES MAY BE NEEDED WEDNESDAY NIGHT AS
COLDER AIR WORKS INTO THE AREA CAUSING THE RAIN TO CHANGE TO SNOW
WITH A PERIOD OF SLEET AND OR FREEZING RAIN POSSIBLE WEDNESDAY
EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

19 winter weather, 5 winter storm, 3 heavy snow. Local standard time, as filed.

Heavy Snow, Northern Herkimer

When
March 12, 3:00 AM EST to March 13, 10:00 AM EST
Where
Northern Herkimer forecast zone
Reported by
Trained Spotter
Coordinates
43.420, -74.962 (the zone’s center; the record gives no point)

Heavy Snow, Hamilton

When
March 12, 3:00 AM EST to March 13, 10:00 AM EST
Where
Hamilton forecast zone
Reported by
Trained Spotter
Coordinates
43.661, -74.497 (the zone’s center; the record gives no point)

Heavy Snow, Northern Warren

When
March 12, 4:00 AM EST to March 13, 10:00 AM EST
Where
Northern Warren forecast zone
Reported by
Trained Spotter
Coordinates
43.561, -73.846 (the zone’s center; the record gives no point)

Winter Storm, Northern Washington

When
March 12, 5:00 AM EST to March 13, 10:00 AM EST
Where
Northern Washington forecast zone
Reported by
Trained Spotter
Coordinates
43.314, -73.431 (the zone’s center; the record gives no point)

Winter Storm, Northern Fulton

When
March 12, 7:00 AM EST to March 13, 10:00 AM EST
Where
Northern Fulton forecast zone
Reported by
Trained Spotter
Coordinates
43.114, -74.422 (the zone’s center; the record gives no point)

Winter Storm, Northern Saratoga

When
March 12, 7:00 AM EST to March 13, 10:00 AM EST
Where
Northern Saratoga forecast zone
Reported by
Trained Spotter
Coordinates
43.107, -73.864 (the zone’s center; the record gives no point)

Winter Storm, Southeast Warren

When
March 12, 7:00 AM EST to March 13, 10:00 AM EST
Where
Southeast Warren forecast zone
Reported by
Trained Spotter
Coordinates
43.561, -73.846 (the zone’s center; the record gives no point)

Winter Storm, Southern Washington

When
March 12, 7:00 AM EST to March 13, 10:00 AM EST
Where
Southern Washington forecast zone
Reported by
Trained Spotter
Coordinates
43.314, -73.431 (the zone’s center; the record gives no point)

Winter Weather, Southern Herkimer

When
March 12, 7:00 AM EST to March 13, 10:00 AM EST
Where
Southern Herkimer forecast zone
Reported by
Trained Spotter
Coordinates
43.420, -74.962 (the zone’s center; the record gives no point)

Winter Weather, Southern Fulton

When
March 12, 7:00 AM EST to March 13, 10:00 AM EST
Where
Southern Fulton forecast zone
Reported by
Trained Spotter
Coordinates
43.114, -74.422 (the zone’s center; the record gives no point)

Winter Weather, Montgomery

When
March 12, 8:00 AM EST to March 13, 10:00 AM EST
Where
Montgomery forecast zone
Reported by
Trained Spotter
Coordinates
42.902, -74.440 (the zone’s center; the record gives no point)

Winter Weather, Southern Saratoga

When
March 12, 8:00 AM EST to March 13, 10:00 AM EST
Where
Southern Saratoga forecast zone
Reported by
Trained Spotter
Coordinates
43.107, -73.864 (the zone’s center; the record gives no point)

Winter Weather, Eastern Schenectady

When
March 12, 9:00 AM EST to March 13, 10:00 AM EST
Where
Eastern Schenectady forecast zone
Reported by
Trained Spotter
Coordinates
42.818, -74.059 (the zone’s center; the record gives no point)

Winter Weather, Western Schenectady

When
March 12, 10:00 AM EST to March 13, 10:00 AM EST
Where
Western Schenectady forecast zone
Reported by
Trained Spotter
Coordinates
42.818, -74.059 (the zone’s center; the record gives no point)

Winter Weather, Eastern Albany

When
March 12, 11:00 AM EST to March 13, 10:00 AM EST
Where
Eastern Albany forecast zone
Reported by
Trained Spotter
Coordinates
42.600, -73.974 (the zone’s center; the record gives no point)

Winter Weather, Western Albany

When
March 12, 11:00 AM EST to March 13, 10:00 AM EST
Where
Western Albany forecast zone
Reported by
Trained Spotter
Coordinates
42.600, -73.974 (the zone’s center; the record gives no point)

Winter Weather, Eastern Rensselaer

When
March 12, 11:00 AM EST to March 13, 10:00 AM EST
Where
Eastern Rensselaer forecast zone
Reported by
Trained Spotter
Coordinates
42.711, -73.510 (the zone’s center; the record gives no point)

Winter Weather, Western Rensselaer

When
March 12, 11:00 AM EST to March 13, 10:00 AM EST
Where
Western Rensselaer forecast zone
Reported by
Trained Spotter
Coordinates
42.711, -73.510 (the zone’s center; the record gives no point)

Winter Weather, Schoharie

When
March 12, 12:00 PM EST to March 13, 10:00 AM EST
Where
Schoharie forecast zone
Reported by
Trained Spotter
Coordinates
42.588, -74.442 (the zone’s center; the record gives no point)

Winter Weather, Western Greene

When
March 12, 5:00 PM EST to March 13, 10:00 AM EST
Where
Western Greene forecast zone
Reported by
Trained Spotter
Coordinates
42.277, -74.123 (the zone’s center; the record gives no point)

Winter Weather, Eastern Greene

When
March 12, 5:00 PM EST to March 13, 10:00 AM EST
Where
Eastern Greene forecast zone
Reported by
Trained Spotter
Coordinates
42.277, -74.123 (the zone’s center; the record gives no point)

Winter Weather, Eastern Columbia

When
March 12, 5:00 PM EST to March 13, 10:00 AM EST
Where
Eastern Columbia forecast zone
Reported by
Trained Spotter
Coordinates
42.250, -73.632 (the zone’s center; the record gives no point)

Winter Weather, Western Columbia

When
March 12, 5:00 PM EST to March 13, 10:00 AM EST
Where
Western Columbia forecast zone
Reported by
Trained Spotter
Coordinates
42.250, -73.632 (the zone’s center; the record gives no point)

Winter Weather, Western Ulster

When
March 12, 6:00 PM EST to March 13, 10:00 AM EST
Where
Western Ulster forecast zone
Reported by
Trained Spotter
Coordinates
41.888, -74.259 (the zone’s center; the record gives no point)

Winter Weather, Eastern Ulster

When
March 12, 6:00 PM EST to March 13, 10:00 AM EST
Where
Eastern Ulster forecast zone
Reported by
Trained Spotter
Coordinates
41.888, -74.259 (the zone’s center; the record gives no point)

Winter Weather, Eastern Dutchess

When
March 12, 6:00 PM EST to March 13, 10:00 AM EST
Where
Eastern Dutchess forecast zone
Reported by
Trained Spotter
Coordinates
41.765, -73.743 (the zone’s center; the record gives no point)

Winter Weather, Western Dutchess

When
March 12, 6:00 PM EST to March 13, 10:00 AM EST
Where
Western Dutchess forecast zone
Reported by
Trained Spotter
Coordinates
41.765, -73.743 (the zone’s center; the record gives no point)

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.
Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2014Every state in 2014This day in weather historyWarnings in New York, March 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 500814, 500815, 500816, 500823, 500820, 500821, 500822, 500824, 500826, 500828, 500827, 500830, 500831, 500832, 500834, 500835, 500836, 500838, 500833, 500840, 500841, 500843, 500844, 500845, 500846, 500847, 500848.